American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2019, 7(10), 240-243
DOI: 10.12691/ajmcr-7-10-5
Open AccessArticle

Late Presentation of Carfilzomib Associated Thrombotic Microangiopathy

Michael Haddadin1, Mohammad Al-Sadawi1, Sally Madanat2, Eric Tam3, Evelyn Taiwo3, Carol Luhrs3 and Samy I Mcfarlane1,

1Department of internal Medicine, State University of New York-Downstate, Brooklyn, New York, USA

2Saint James School of Medicine St. Vincent, Cane Hall Road, Arnos Vale, St Vincent & the Grenadines

3Department of Hematology & Oncology, State University of New York-Downstate, Brooklyn, New York, USA

Pub. Date: July 31, 2019

Cite this paper:
Michael Haddadin, Mohammad Al-Sadawi, Sally Madanat, Eric Tam, Evelyn Taiwo, Carol Luhrs and Samy I Mcfarlane. Late Presentation of Carfilzomib Associated Thrombotic Microangiopathy. American Journal of Medical Case Reports. 2019; 7(10):240-243. doi: 10.12691/ajmcr-7-10-5

Abstract

Multiple Myeloma (MM) is a plasma cell disorder characterized by abnormal proliferation of plasma cells resulting in overproduction of paraprotein. Proteasome inhibitors (PI) have been a corner stone for the treatment of MM. Thrombotic Microangiopathy (TMA) is a recent hematological adverse event that has newly been recognized in multiple PI. TMA leads to end-organ damage and infarction by microthromobi. TMA pathophysiology is not well understood and has multiple etiologies. We present a case of PI-induced TMA, along with literature review of cases diagnosed from 2008-2018. Unique to our case is the onset of presentation, more than 24 months after initiating carfilzomib. Our case highlights the need for vigilant monitoring and the importance of clinical suspicion in patients at risk for TMA.

Keywords:
carfilzomib thrombotic microangiopathy proteosome inhibitos

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Siegel, R.L., K.D. Miller, and A. Jemal, Cancer statistics, 2015. CA Cancer J Clin, 2015. 65(1): p. 5-29.
 
[2]  Ludwig, H., et al., International Myeloma Working Group recommendations for global myeloma care. Leukemia, 2014. 28(5): p. 981-92.
 
[3]  Palumbo, A. and K. Anderson, Multiple myeloma. N Engl J Med, 2011. 364(11): p. 1046-60.
 
[4]  Adams, J. and M. Kauffman, Development of the proteasome inhibitor Velcade (Bortezomib). Cancer Invest, 2004. 22(2): p. 304-11.
 
[5]  Siegel, D.S., et al., A phase 2 study of single-agent carfilzomib (PX-171-003-A1) in patients with relapsed and refractory multiple myeloma. Blood, 2012. 120(14): p. 2817-25.
 
[6]  Dimopoulos, M.A., et al., Carfilzomib and dexamethasone versus bortezomib and dexamethasone for patients with relapsed or refractory multiple myeloma (ENDEAVOR): a randomised, phase 3, open-label, multicentre study. Lancet Oncol, 2016. 17(1): p. 27-38.
 
[7]  Chari, A. and D. Hajje, Case series discussion of cardiac and vascular events following carfilzomib treatment: possible mechanism, screening, and monitoring. BMC Cancer, 2014. 14: p. 915.
 
[8]  Harvey, R.D., Incidence and management of adverse events in patients with relapsed and/or refractory multiple myeloma receiving single-agent carfilzomib. Clin Pharmacol, 2014. 6: p. 87-96.
 
[9]  Hobeika, L., S.E. Self, and J.C. Velez, Renal thrombotic microangiopathy and podocytopathy associated with the use of carfilzomib in a patient with multiple myeloma. BMC Nephrol, 2014. 15: p. 156.
 
[10]  Noris, M. and G. Remuzzi, Atypical hemolytic-uremic syndrome. N Engl J Med, 2009. 361(17): p. 1676-87.
 
[11]  Noris, M., et al., Relative role of genetic complement abnormalities in sporadic and familial aHUS and their impact on clinical phenotype. Clin J Am Soc Nephrol, 2010. 5(10): p. 1844-59.
 
[12]  Roy, V., et al., Thrombotic thrombocytopenic purpura-like syndromes following bone marrow transplantation: an analysis of associated conditions and clinical outcomes. Bone Marrow Transplant, 2001. 27(6): p. 641-6.
 
[13]  Besbas, N., et al., A classification of hemolytic uremic syndrome and thrombotic thrombocytopenic purpura and related disorders. Kidney Int, 2006. 70(3): p. 423-31.
 
[14]  Eremina, V., et al., VEGF inhibition and renal thrombotic microangiopathy. N Engl J Med, 2008. 358(11): p. 1129-36.
 
[15]  Reese, J.A., et al., Drug-induced thrombotic microangiopathy: Experience of the Oklahoma Registry and the BloodCenter of Wisconsin. Am J Hematol, 2015. 90(5): p. 406-10.
 
[16]  Al-Nouri, Z.L., et al., Drug-induced thrombotic microangiopathy: a systematic review of published reports. Blood, 2015. 125(4): p. 616-8.
 
[17]  Moore, H. and K. Romeril, Multiple myeloma presenting with a fever of unknown origin and development of thrombotic thrombocytopenic purpura post-bortezomib. Intern Med J, 2011. 41(4): p. 348-50.
 
[18]  Eremina, V. and S.E. Quaggin, Biology of anti-angiogenic therapy-induced thrombotic microangiopathy. Semin Nephrol, 2010. 30(6): p. 582-90.
 
[19]  Usui, J., et al., Clinicopathological spectrum of kidney diseases in cancer patients treated with vascular endothelial growth factor inhibitors: a report of 5 cases and review of literature. Hum Pathol, 2014. 45(9): p. 1918-27.
 
[20]  Yui, J.C., et al., Proteasome inhibitor associated thrombotic microangiopathy. Am J Hematol, 2016. 91(9): p. E348-52.
 
[21]  Chan, K.L., et al., Thrombotic microangiopathy complicating bortezomib-based therapy for multiple myeloma. Leuk Lymphoma, 2015. 56(7): p. 2185-6.
 
[22]  Mehta, N., A. Saxena, and R. Niesvizky, Bortezomib-induced thrombotic thrombocytopaenic purpura. BMJ Case Rep, 2012. 2012.
 
[23]  Salmenniemi, U. and K. Remes, Thrombotic microangiopathy associated with bortezomib treatment in a patient with relapsed multiple myeloma. Hematol Rep, 2012. 4(2): p. e13.
 
[24]  Morita, R., et al., Thrombotic microangiopathy after treatment with bortezomib and dexamethasone in a patient with multiple myeloma. Int J Hematol, 2008. 88(2): p. 248-250.
 
[25]  Lodhi, A., et al., Thrombotic microangiopathy associated with proteasome inhibitors. Clin Kidney J, 2015. 8(5): p. 632-6.
 
[26]  Sullivan, M.R., et al., Carfilzomib associated thrombotic microangiopathy initially treated with therapeutic plasma exchange. J Clin Apher, 2015. 30(5): p. 308-10.
 
[27]  Qaqish, I., et al., Carfilzomib: A cause of drug associated thrombotic microangiopathy. Transfus Apher Sci, 2016. 54(3): p. 401-4.
 
[28]  Gosain, R., et al., Gemcitabine and carfilzomib induced thrombotic microangiopathy: eculizumab as a life-saving treatment. Clin Case Rep, 2017. 5(12): p. 1926-1930.
 
[29]  Chen, Y., et al., Thrombotic microangiopathy during carfilzomib use: case series in Singapore. Blood Cancer Journal, 2016. 6: p. e450.
 
[30]  Atrash, S., et al., Fatal Thrombotic Microangiopathy Developing within 24 Hours of Carfilzomib in a Patient with Relapsed Multiple Myeloma (MM). Blood, 2012. 120(21): p. 5037-5037.
 
[31]  Van Keer, J., et al., Renal Thrombotic Microangiopathy Associated with the Use of Bortezomib in a Patient with Multiple Myeloma. Case Rep Hematol, 2016. 2016: p. 6020691.
 
[32]  Yui, J.C., A. Dispenzieri, and N. Leung, Ixazomib-induced thrombotic microangiopathy. Am J Hematol, 2017. 92(4): p. E53-e55.
 
[33]  Atallah-Yunes, S.A. and M.H. Soe, Drug-Induced Thrombotic Microangiopathy due to Cumulative Toxicity of Ixazomib. Case Rep Hematol, 2018. 2018: p. 7063145.
 
[34]  Legendre, C.M., et al., Terminal complement inhibitor eculizumab in atypical hemolytic-uremic syndrome. N Engl J Med, 2013. 368(23): p. 2169-81.
 
[35]  Stewart, A.K., et al., Carfilzomib, lenalidomide, and dexamethasone for relapsed multiple myeloma. N Engl J Med, 2015. 372(2): p. 142-52.